I am 87 years old. My doctor says that I have dry macular degeneration in my left eye and the wet form in my right eye. I received an Avastin shot about two weeks ago and now I don't see true colors. Many objects now appear pink. Is this an expected result? [ 08/02/11 ]
Color vision loss is not a commonly encountered side effect of Avastin intravitreal injections. Please schedule an evaluation with your retina specialist to discuss the color wash out that you are noticing.
I have been diagnosed with retina puckering or retina wrinkling. Are there any effective treatments? [ 08/01/11 ]
The treatment for retinal pucker or wrinkling is surgical removal of the membrane causing the puckering. This surgery is not performed unless the retinal puckering is causing a bothersome blur or distortion. The surgery is generally very effective; however, any eye surgery has the risk of bleeding, infection, and permanent vision do loss. No eye drops, oral medications, or laser treatments are currently available for the treatment of retinal puckering.
My 86-year-old mother recently underwent hip repair surgery, and she has had macular degeneration for at least 20 years. She states that her vision has worsened since the hip surgery, so I was curious if there was any connection between anesthesia and worsening of her vision? [ 07/31/11 ]
Blurred vision has been reported as a side effect of several types of general anesthesia. Some of this post-anesthesia decrease in vision is very transient; however, other surgery-associated vision loss can be more permanent. If this blurred vision persists, it would be prudent to have a full evaluation by an ophthalmologist. No link has been established between general anesthesia and worsening of age-related macular degeneration.
Is it true that the Avastin injections that also include steroids are more effective than Avastin alone? Is Avastin approved by the FDA for the treatment of macular edema? [ 07/30/11 ]
Avastin injections do not include any steroid medications and it has not been FDA approved for macular edema. However, Avastin has been used in an off-label fashion in thousands of patients worldwide suffering from a variety of eye disorders, including macular edema. Research is currently ongoing to test the efficacy of Avastin in combination with other therapies such as steroids or laser for a variety of diseases.
Is there any connection between myasthenia gravis and macular degeneration? [ 07/29/11 ]
No formal relationship has been established between myasthenia gravis and age-related macular degeneration (ARMD). Myasthenia gravis is thought to be an autoimmune disorder, which does not appear to be the case for ARMD.
I am 85 years old and have wet macular degeneration in the right eye. I have had three shots in the eye thus far, and during my most recent office visit, the nurse hit a vein while administering the anesthetic to my eye. My eye has been bloodshot for five days so far. It appears as though that eye is not fully open and may be paralyzed. Does this accident happen often and will my eye return to normal? [ 07/06/11 ]
It is not uncommon to have bloodshot eyes after eye injection for age-related macular degeneration. If you are not on blood thinners, the eyes will typically return to the normal appearance after 1 – 2 weeks. If you cannot move your eye or develop double vision, you should return to your retinal specialist promptly as eye muscle paralysis is not normal after an injection.
My son is 11 years old and has been experiencing intermittent vision loss. He had an ultrasound of the eye and it showed that he had drusen in both eyes. The right eye had really large "stones," and the left eye had a larger number of smaller “stones.” I don’t really understand this at all. Are these signs of macular degeneration, and will it lead to his complete vision loss? If so, how long does it normally take to lose all vision? I know you can’t give me specifics, but just having a vague understanding would assist me in getting my head around this diagnosis. [ 07/04/11 ]
Age-related macular degeneration (ARMD) does not typically occur in patients younger than 55. You are correct in thinking that drusen are a finding in ARMD, however drusen can also appear in other diseases. Your son may have “optic nerve head drusen,” which can cause visual loss in rare cases by compressing the optic nerve or by influencing the growth of new blood vessels in the macular region. The good news is that vision loss from optic nerve head drusen in not common. Your son may also have a different kind of macular degeneration causing drusen, but these diseases are very rare. Please discuss this with your eye doctor; he or she can determine the exact type and location of drusen in your son's eyes, as well as the prognosis for these drusen.
Is it true that a mild electric current into the eye will clear up macular degeneration? [ 07/03/11 ]
A handful of physicians presented this idea several years ago; however, no definite proof currently exists to support electric current as a valid treatment for age-related macular degeneration (ARMD).